Michigan, 2015

Heavy Snow in Michigan, November 21, 2015

November 21, 2015 · NWS IWX · 5 events in 5 counties and zones

Snow overspread the area during the morning hours of November 21st and became heavy at times in the afternoon. This occurred as a strengthening low pressure system tracked northeast through the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Snow overspread the area during the morning hours of November 21st and became heavy at times in the afternoon. This occurred as a strengthening low pressure system tracked northeast through the region. Snowfall totals generally ranged between 6 and 10 inches, although locally heavier amounts were reported across south-central Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 21, 4:00 AM EST, 1 hour earlier.

Area forecast discussion, Nov 21, 4:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 AM EST SAT NOV 21 2015

.SYNOPSIS...
ISSUED AT 345 AM EST SAT NOV 21 2015

A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS SOUTHERN
INDIANA THIS MORNING AND THEN NORTHEAST ACROSS OHIO THIS
AFTERNOON. THIS SYSTEM WILL CAUSE SNOW ACROSS THE NORTHWEST HALF
OF OUR AREA TODAY... WITH A MIX OF RAIN AND SNOW IN THE SOUTHEAST.
TEMPERATURES WILL BE IN THE 30S NORTHWEST AND IN THE LOWER TO
MIDDLE 40S SOUTHEAST.

AS THE LOW MOVES NORTHEAST ACROSS THE EASTERN GREAT LAKES
TONIGHT... VERY COLD AIR WILL BE DRAWN INTO OUR AREA WITH BRISK
NORTHWEST WINDS. THIS WILL RESULT IN SOME LAKE EFFECT SNOW
SHOWERS OVER SOUTHERN MICHIGAN AND NORTHERN INDIANA. LOWS TONIGHT
WILL BE IN THE TEENS AND LOWER 20S.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM EST SAT NOV 21 2015

AMPLIFYING SHRTWV OVER THE CENTRAL PLAINS THIS MORNING WILL MOVE
RAPIDLY EAST INTO CENTRAL IL BY MIDDAY AND THEN LIFT NE ACROSS THE
LWR GRTLKS TONIGHT. ACCOMPANYING INTENSIFYING SFC LOW WILL MOVE
EAST ACROSS SRN IN THIS MORNING AND THEN NE ACROSS OH THIS AFTN
AND INTO QUEBEC TONIGHT. COMPOSITE RADAR/SFC OBS SUGGESTS BULK OF
HEAVIER BANDED SNOW IN WAA REGIME AHEAD OF THE LOW HAS REMAINED
N-NW OF OUR CWA TONIGHT. HARD TO GET A HEAVY SNOWFALL WITHOUT
GETTING IN ON THIS PART OF THE STORM. THAT SAID, THE BURGEONING
DEFORMATION ZONE SHOULD RESULT IN ABOUT A 3-6HR PERIOD OF
MODERATE PRECIP MOVG ACROSS OUR AREA TODAY. THIS PRECIP SHOULD
FALL MAINLY AS SNOW ACROSS THE NW 1/2 OF THE AREA... WITH A
RAIN/SNOW MIX CHANGING TO ALL SNOW BEFORE ENDING SE. GIVEN THE
STRONG FORCING ASSOCIATED WITH THE DEFORMATION ZONE AND AMPLE
MOISTURE ADVECTING INTO THE SYSTEM WITH 2-3G/KG MIXING RATIOS ON
700MB/290K SURFACES... HAVE BUMPED UP SNOW AMOUNTS ACROSS MOST OF
NWRN PORTION OF THE CWA AND EXPANDED WINTER ADVISORY TO INCLUDE
THE AREA N-NW OF A LINE FROM LOGANSPORT TO DEKALB.

SNOW WILL END EARLY THIS EVE AS SHRTWV/SFC LOW MOVE OFF TO THE NE.
EXCEPTION WILL BE DOWNWIND OF LAKE MICHIGAN WHERE NW FLOW WILL
DEVELOP BEHIND THE LOW WITH STRONG CAA RESULTING IN CONSIDERABLE
LAKE INDUCED INSTABILITY. MAIN NEGATIVE TO SGFNT LAKE EFFECT
ACCUMS IS SHORT DURATION AS WINDS WILL BE STEADILY BACKING
ALLOWING DOMINANT BAND TO STAY ON THE MOVE... AND VERY DRY AIR
TO ADVECT IN FROM THE WEST CAUSING LAKE EFFECT TO QUICKLY
DIMINISH OVERNIGHT.

TEMPS WILL BE QUITE COLD BY NOVEMBER STANDARDS...REMAINING IN THE
LOWER TO MIDDLE 30S OVER MUCH OF THE AREA MOST OF THE DAY... THOUGH
FAR SE SHOULD REACH THE L-M40S... WITH COLDEST READINGS OF THE
SEASON SO FAR EXPECTED TONIGHT AS LOWS FALL INTO THE TEENS/L20S OVER
MOST OF THE AREA.

&&

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 345 AM EST SAT NOV 21 2015

EXPECTED FRESH SNOW COVER AND 925 MB TEMPS AROUND -8C WITHIN THERMAL
TROUGH SHOULD HOLD HIGHS IN THE MID-UPPER 20S SUNDAY...COLDEST
DAYTIME HIGHS OF THE FALL SEASON SO FAR. MAINLY DRY OTHERWISE AS
BACKING FLOW AND CRASHING INVERSION HEIGHTS BRING ANY LINGERING LAKE
EFFECT SNOW SHOWERS/FLURRIES TO AN END ACROSS THE NORTH.

MODERATING TREND THEN COMMENCES SUNDAY NIGHT INTO MONDAY AS
SHORTWAVE EMBEDDED IN FLATTENING WNW FLOW TRACKS THROUGH THE
CENTRAL/NORTHERN GREAT LAKES...WITH ANY WAA PCPN FOCUSED NORTH IN AN
AREA OF WEAK ISENTROPIC ASCENT. A TRANSITION IN THE MID/UPPER PATTERN
TO A WESTERN TROUGH/EASTERN RIDGE CONFIGURATION WILL BRING MORE
MODERATION FOR THE MIDDLE OF THE WEEK...AND EVENTUALLY INCREASING
RAIN CHANCES INTO THURSDAY/FRIDAY AS MOISTURE CHANNEL IN ADVANCE OF
A PLAINS FRONTAL BOUNDARY FOLDS IN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED
AT 1210 AM EST SAT NOV 21 2015

STRONG SHRTWV OVER KS/NEB WILL MOVE RAPIDLY EAST ACROSS INDIANA
THIS AFTN CAUSING SNOW TO OVERSPREAD THE AREA. LATEST MODEL RUNS
SUGGEST BULK OF WAA SNOW WILL REMAIN NORTH OF THE TERMINALS EARLY
THIS MORNING SO HAVE PUSHED BACK STARTING TIME OF SNOW SEVERAL
HOURS IN THE TAFS. STILL EXPECT SGFNT IMPACTS TO AVIATION AS THE
LOW MOVES THROUGH TODAY. SNOW WILL TAPER END AT FWA THIS EVE AS
LOW PULLS AWAY TO THE NE BUT LAKE EFFECT SNOW SHOWERS SHOULD CONT
TO IMPACT THE SBN AREA THROUGH LATE EVE BEFORE DRIER AIR MOVG IN
FROM THE WEST BRINGS THIS ACTIVITY TO AN END ACROSS NW INDIANA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 11 PM EST /10 PM CST/ THIS EVENING
     FOR INZ003>007.

     WINTER WEATHER ADVISORY FROM 7 AM EST /6 AM CST/ THIS MORNING TO
     7 PM EST /6 PM CST/ THIS EVENING FOR INZ008-009-012>017-020-
     022.

MI...WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR
     MIZ077>081.

OH...NONE.
LM...GALE WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR LMZ043-
     046.

&&

SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...STEINWEDEL
AVIATION...JT

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Nov 21, 4:18 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 AM EST SAT NOV 21 2015

INZ003>009-012>017-020-022-MIZ077>081-220930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...MONTICELLO...
BROOKSTON...LOGANSPORT...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE
418 AM EST SAT NOV 21 2015 /318 AM CST SAT NOV 21 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP THIS MORNING AND BECOME HEAVY AT TIMES
THIS AFTERNOON. STORM TOTAL SNOW ACCUMULATIONS BETWEEN 3 AND 7
INCHES CAN BE EXPECTED. CHECK WSWIWX FOR DETAILS. THE SNOW WILL
TAPER OFF THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...THOUGH
SNOWFALL MEASUREMENTS WOULD BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ018-023>026-032-033-OHZ001-002-004-005-015-220930-
ALLEN IN-MIAMI-WABASH-HUNTINGTON-WELLS-GRANT-BLACKFORD-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-
INCLUDING THE CITIES OF...FORT WAYNE...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...MARION...
HARTFORD CITY...MONTPELIER...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP
407 AM EST SAT NOV 21 2015407 AM EST SAT NOV 21 2015HWEST OHIO
AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF RAIN AND SNOW BY LATE THIS MORNING WILL CHANGE OVER
TO ALL SNOW THIS AFTERNOON. SLUSHY SNOW ACCUMULATIONS OF 1 TO 3
INCHES MAY CREATE DIFFICULT TRAVEL DURING THE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...THOUGH
SNOWFALL MEASUREMENTS WOULD BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ027-034-OHZ016-024-025-220930-
ADAMS-JAY-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...DECATUR...BERNE...PORTLAND...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
418 AM EST SAT NOV 21 2015

.DAY ONE...TODAY AND TONIGHT

RAIN WILL LIKELY CHANGE OVER TO A BRIEF PERIOD OF SNOW LATER THIS
AFTERNOON INTO THE EARLY EVENING. LIGHT SNOWFALL ACCUMULATIONS ON
MAINLY GRASSY SURFACES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-220930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
418 AM EST SAT NOV 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT LATE THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT AREA EXPECTED ON SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Berrien

When
November 21, 5:00 AM EST to 7:00 PM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

Snow overspread the area around daybreak on November 21st and became heavy at times by late morning and afternoon. There were reports of a few accidents and slide-offs across the region due to reduced visibilities and slushy accumulations on roadways. Total snow accumulations across the county ranged between 6 and 9 inches, with 9.0 inches reported at Buchanan.

Heavy Snow, Cass

When
November 21, 7:00 AM EST to 7:00 PM EST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Snow overspread the area around daybreak on November 21st and became heavy at times by late morning and afternoon. There were reports of a few accidents and slide-offs across the region due to reduced visibilities and slushy accumulations on roadways. Total snow accumulations across the county ranged between 6 and 9 inches, with 8.0 inches reported 2 miles southeast of Marcellus.

Heavy Snow, St. Joseph

When
November 21, 8:00 AM EST to 7:00 PM EST
Where
St. Joseph forecast zone
Reported by
Trained Spotter
Coordinates
41.914, -85.528 (the zone’s center; the record gives no point)

Snow overspread the area around daybreak on November 21st and became heavy at times by late morning and afternoon. There were reports of a few accidents and slide-offs across the region due to reduced visibilities and slushy accumulations on roadways. Total snow accumulations across the county ranged between 6 and 9 inches, with 6.5 inches reported 2 miles east of Constantine.

Heavy Snow, Branch

When
November 21, 9:00 AM EST to 7:00 PM EST
Where
Branch forecast zone
Reported by
Public
Coordinates
41.916, -85.059 (the zone’s center; the record gives no point)

Snow overspread the area during the morning hours and became heavy at times in the afternoon and early evening hours of November 21st. There were reports of a few accidents and slide-offs across the region due to reduced visibilities and slushy accumulations on roadways. Total snow accumulations across the county ranged between 9 and 12 inches, with a total of 12.0 inches 1 mile east of Coldwater Lake.

Heavy Snow, Hillsdale

When
November 21, 10:00 AM EST to 8:00 PM EST
Where
Hillsdale forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -84.593 (the zone’s center; the record gives no point)

Snow overspread the area during the morning hours and became heavy at times in the afternoon and early evening hours of November 21st. There were reports of a few accidents and slide-offs across the region due to reduced visibilities and slushy accumulations on roadways. Total snow accumulations across the county ranged between 9 and 13 inches, with a total of 12.7 inches in Osseo.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 602715, 602716, 602717, 602718, 602719.